Kentucky, 2019

Hail and Damaging Winds in Kentucky, March 14, 2019

March 14, 2019 · NWS ILN · 16 events in 7 counties and zones

Thunderstorms developed through the afternoon hours ahead of an approaching cold front. Some of the storms produced damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed through the afternoon hours ahead of an approaching cold front. Some of the storms produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 14, 3:07 PM EST, 17 minutes earlier.

Area forecast discussion, Mar 14, 3:07 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
407 PM EDT Thu Mar 14 2019

.SYNOPSIS...
Very windy conditions will occur ahead of a cold front that
will sweep across the area late this afternoon and early this
evening. Showers and some thunderstorms will occur as well with
some severe storms possible. Much cooler conditions will return
Friday and persist into early next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A potent vertically stacked low pressure system near the middle
Mississippi River Valley will quickly move northeast to the
western Great Lakes this evening. As this occurs, a cold front
will sweep east across the terminals this evening.

Thunderstorms are expected along a prefrontal trof axis late
this afternoon into this evening. Severe storms will be
possible. Tremendous shear is in place, and it is all about the
instability. MLCAPEs of up to 500 J/kg are expected/forecast,
which is enough to warrant main severe weather threats of
damaging winds and a few tornadoes. In addition, a tight surface
pressure gradient and mixing of strong winds aloft will produce
synoptic gusts in excess of 40 to 50 knots. In fact, have
upgraded portion of the region, roughly along I-71 and points
east/southeast, to a High Wind Warning until 8 pm EDT where
winds may gust near or in excess of 60 mph outside of
thunderstorms. Wind Advisory will then take back over for this
region until 11 pm EDT. The remainder of the area is under a
Wind Advisory until 11 pm EDT.

For later tonight, a dry slot will follow behind cold frontal
passage, with only scattered clouds expected as showers and
thunderstorms move out of our area. Winds will remain gusty
overnight, but should show a decrease in gusts. Lows will range
from the upper 30s/lower 40s west to the mid 40s east.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
On Friday, a mean mid level trough will dig east into the Great
Lakes. An embedded disturbance in this trough, along with low
level convergence in the vicinity of a low level trough will
bring the best chance of showers to northern locations. It will
become cloudy. It will remain gusty from the west between 25
and 30 knots. Highs will be much colder, ranging from the lower
40s west to the mid 40s to near 50 east.

For Friday night, pcpn will decrease as axis of mid level trough
begins to move east. Before ending, there could be a little snow
mixed in across the far north. Some partial clearing is expected
to occur west late. Winds will relax overnight. Lows will range
from the upper 20s west to the lower 30s east.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Northwest flow with surface high pressure building into the area
Saturday. This high will offer a temporary dry period. Expect
Saturdays temperatures close to 10 degrees below normal with highs
from the upper 30s north to the lower/mid 40s south.

Model solutions continue to differ on handling s/w and associated
surface low tracking through the Great Lakes Sunday. Do to
uncertainty and dry airmass will limit pops to slight chance/chance
Sunday afternoon and evening. Sunday highs to range from near 40
north to the upper 40s south.

Northwest confluent mid level flow with surface high pressure
building across the Great Lakes offering dry weather early next
week. Highs Monday to range from the upper 30s north to the upper
40s south. Temperatures to warm slightly Tuesday with highs from the
lower 40s north to near 50 south.

Model solutions differ on timing of next mid level shortwave and
associated pcpn for the middle of next week. Confidence continues to
be low so will limit pops to chance category Wednesday into
Thursday. Temperatures to continue to warm with Wednesdays highs
from the mid 40s north to the lower 50s south and 50 to 55
Thursday.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
A potent vertically stacked low pressure system near the middle
Mississippi River Valley will quickly move northeast to the
western Great Lakes this evening. As this occurs, a cold front
will sweep east across the terminals this evening.

Thunderstorms are expected at the terminals along a prefrontal
convergent trof late this afternoon into this evening. Severe
storms will be possible. In addition, a tight surface pressure
gradient and mixing of strong winds aloft will produce synoptic
gusts in excess of 40 knots. Non-convective LLWS will also occur
given strong wind regime. MVFR ceilings and visibilities with
pockets of IFR visibilities are expected with thunderstorms.

For tonight, a dry slot will follow behind cold frontal passage,
with only scattered clouds and VFR conditions. Winds will remain
gusty overnight, but should show a decrease in gusts between 06Z
and 12Z.

On Friday, a mean mid level trough will dig east into the Great
Lakes. An embedded disturbance in this trough, along with low
level convergence in the vicinity of a low level trough will
bring the best chance of showers to locations north of the
terminals. However, ceilings will drop into the MVFR category as
moist CAA occurs (ceilings between 1500 and 2500 feet). It will
remain gusty from the west between 25 and 30 knots.

OUTLOOK...MVFR ceilings and wind gusts over 25 kt likely Friday
night.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 11 PM EDT this evening for OHZ026-034-035-
     042>045-051>053-060-061.
     High Wind Warning until 8 PM EDT this evening for OHZ046-
     054>056-062>065-070>074-077>082-088.
     Wind Advisory from 8 PM to 11 PM EDT this evening for OHZ046-
     054>056-062>065-070>074-077>082-088.
KY...High Wind Warning until 8 PM EDT this evening for KYZ089>100.
     Wind Advisory from 8 PM to 11 PM EDT this evening for
     KYZ089>100.
IN...Wind Advisory until 11 PM EDT this evening for INZ050-058-059-
     066-073.
     High Wind Warning until 8 PM EDT this evening for INZ074-075-
     080.
     Wind Advisory from 8 PM to 11 PM EDT this evening for INZ074-
     075-080.

&&

SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...Hickman
LONG TERM...AR
AVIATION...Hickman
Hazardous weather outlook, Mar 14, 2:47 PM EST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
347 PM EDT Thu Mar 14 2019

INZ050-058-059-066-073-OHZ026-034-035-042>045-051>053-060-061-151200-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Hardin-Mercer-Auglaize-
Darke-Shelby-Logan-Union OH-Miami-Champaign-Clark-Preble-Montgomery-
347 PM EDT Thu Mar 14 2019

...WIND ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Strong to severe storms are possible this afternoon into the early
evening. These storms will be capable of producing damaging
straight-line winds. In addition, a few tornadoes cannot be ruled
out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should activate and report significant weather conditions.

INZ074-075-080-KYZ089>100-OHZ046-054>056-062>065-070>074-077>082-088-
151200-
Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-
Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Delaware-Madison-
Franklin OH-Licking-Greene-Fayette OH-Pickaway-Fairfield-Butler-
Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-Adams-
Pike-Scioto-
347 PM EDT Thu Mar 14 2019

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 8 PM TO 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio,
Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Wind Advisory.

Strong to severe storms are possible this afternoon into the early
evening. These storms will be capable of producing damaging
straight-line winds. In addition, a few tornadoes cannot be ruled
out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should activate and report significant weather conditions.

In the hours before

Local storm report, Mar 14, 3:10 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
410 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     NON-TSTM WND GST 1 E EATON               39.75N 84.62W
03/14/2019  M56 MPH          PREBLE             OH   PUBLIC

&&

BC
Local storm report, Mar 14, 3:12 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
412 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     NON-TSTM WND GST KYMESO OWENTON 5E       38.55N 84.74W
03/14/2019  M46.00 MPH       OWEN               KY   MESONET

&&

HICKMAN
Special weather statement, Mar 14, 3:13 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Wilmington OH
413 PM EDT THU MAR 14 2019

INZ073-074-142045-
Ripley IN-Dearborn IN-
413 PM EDT THU MAR 14 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN RIPLEY AND WEST CENTRAL
DEARBORN COUNTIES UNTIL 445 PM EDT...

At 413 PM EDT, radar indicated a strong thunderstorm 9 miles
southwest of Versailles, moving northeast at 50 mph.

STORM HAZARDS INCLUDE...
Winds to 55 mph...

Locations impacted include...
Versailles, Milan, Moores Hill, Manchester, Holton, Versailles Lake,
Rexville, Cold Springs, Benham, Olean and New Marion.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3900 8544 3906 8541 3921 8509 3914 8497
      3900 8512 3891 8529 3891 8544 3893 8545
TIME...MOT...LOC 2013Z 239DEG 45KT 3895 8537

KC
Local storm report, Mar 14, 3:16 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
416 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     TSTM WND GST     KRID RICHMOND APT       39.76N 84.84W
03/14/2019  M48.00 MPH       WAYNE              IN   AWOS

            TIME ESTIMATED FROM RADAR

&&

BC
Special weather statement, Mar 14, 3:19 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Wilmington OH
419 PM EDT THU MAR 14 2019

INZ059-OHZ060-061-070-142045-
Union IN-Montgomery OH-Butler OH-Preble OH-
419 PM EDT THU MAR 14 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL UNION COUNTY IN
EAST CENTRAL INDIANA...SOUTHERN PREBLE COUNTY IN WEST CENTRAL OHIO...
NORTHWESTERN BUTLER COUNTY IN SOUTHWESTERN OHIO AND SOUTHWESTERN
MONTGOMERY COUNTIES IN WEST CENTRAL OHIO UNTIL 445 PM EDT...

At 419 PM EDT, radar indicated a strong thunderstorm near Camden,
moving northeast at 50 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...

Locations impacted include...
Dayton, Trotwood, Oxford, Eaton, Moraine, Camden, West Alexandria,
Gratis, West College Corner, Darrtown, Germantown, New Lebanon,
Farmersville, College Corner, Somerville, West Elkton, Cottage Grove,
Morning Sun, Wheatville and Muttonville.

This includes I-70 in Ohio between mile markers 16 and 17.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3946 8473 3960 8487 3985 8451 3972 8422
TIME...MOT...LOC 2019Z 233DEG 43KT 3958 8472
Local storm report, Mar 14, 3:21 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
421 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     NON-TSTM WND GST KILN WILMINGTON APT     39.43N 83.79W
03/14/2019  M48 MPH          CLINTON            OH   ASOS

&&

BC

The radar

The Louisville radar (KLVX), 100 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
March 14, 3:24 PM EST to 3:26 PM EST
Where
Carroll County, 0.54 mi W of Locust
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
38.700, -85.260

Several large trees were downed.

Thunderstorm Wind, Carroll

When
March 14, 3:25 PM EST to 3:27 PM EST
Where
Carroll County, 0.69 mi S of Locust
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
38.690, -85.250

Several homes sustained roof damage.

Hail, Boone

When
March 14, 3:55 PM EST to 3:57 PM EST
Where
Boone County, 0.69 mi S of Burlington
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.020, -84.720

Thunderstorm Wind, Boone

When
March 14, 3:55 PM EST to 3:57 PM EST
Where
Boone County, 1.59 mi W of (Cvg)gtr Cin Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.052, -84.700

Several trees were downed along Limaburg Road between Conner Road and Conrad Lane.

Thunderstorm Wind, Boone

When
March 14, 3:56 PM EST to 3:58 PM EST
Where
Boone County, Union
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
38.950, -84.670

A large tree was downed.

Hail, Boone

When
March 14, 4:54 PM EST to 4:56 PM EST
Where
Boone County, 0.69 mi S of Burlington
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
39.020, -84.720

Hail, Kenton

When
March 14, 5:26 PM EST to 5:28 PM EST
Where
Kenton County, 0.87 mi SE of Erlanger
Measured
1 in hail
Reported by
Public
Coordinates
39.010, -84.590

Thunderstorm Wind, Owen

When
March 14, 5:40 PM EST to 5:42 PM EST
Where
Owen County, 0.88 mi SW of Wheatley
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
38.610, -84.980

Several trees were downed.

Thunderstorm Wind, Owen

When
March 14, 5:42 PM EST to 5:44 PM EST
Where
Owen County, 0.54 mi W of New Liberty
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
38.620, -84.910

Several trees were downed.

Thunderstorm Wind, Owen

When
March 14, 5:46 PM EST to 5:48 PM EST
Where
Owen County, 0.88 mi NW of Poplar Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
38.660, -84.840

Several trees were downed.

Thunderstorm Wind, Grant

When
March 14, 5:59 PM EST to 6:01 PM EST
Where
Grant County, 0.54 mi W of Crittenden
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
38.780, -84.610

A few trees were downed.

Thunderstorm Wind, Owen

When
March 14, 6:00 PM EST to 6:01 PM EST
Where
Owen County, 0.54 mi E of Sweet Owen
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.550, -84.740

Thunderstorm Wind, Pendleton

When
March 14, 7:19 PM EST to 7:21 PM EST
Where
Pendleton County, 0.66 mi NNW of Locust Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.639, -84.484

A couple of trees were downed.

Thunderstorm Wind, Pendleton

When
March 14, 7:38 PM EST to 7:40 PM EST
Where
Pendleton County, 0.53 mi W of Marcus
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.570, -84.460

A couple of trees were downed.

Thunderstorm Wind, Bracken

When
March 14, 7:44 PM EST to 7:46 PM EST
Where
Bracken County, 1.49 mi WNW of Johnsville
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.758, -84.176

A tree was downed.

Thunderstorm Wind, Owen

When
March 14, 7:48 PM EST to 7:50 PM EST
Where
Owen County, 1.05 mi WSW of Long Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
Broadcast Media
Coordinates
38.574, -84.838

A few large branches were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802779, 802780, 802776, 802784, 802785, 802777, 802778, 802787, 802788, 802789, 802790, 802795, 807726, 807727, 802794, 807728.